Wisconsin, 2012

Lightning Strike in Wisconsin, August 24, 2012

August 24, 2012 · NWS ARX · 1 event in 1 county or zone

A lightning strike from early morning thunderstorms on August 24th produced a fire that destroyed a log home north of Black River Falls (Jackson County). m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A lightning strike from early morning thunderstorms on August 24th produced a fire that destroyed a log home north of Black River Falls (Jackson County). Fire crews were originally called to the scene around 330 a.m. but did not find any evidence of a fire and left. They were called back around 5 a.m. and found the home fully engulfed in flames. Local officials estimated the value of the home and its contents at just over $200,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 1:40 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 24, 1:40 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 AM CDT FRI AUG 24 2012

.SHORT TERM...THROUGH SUNDAY
239 AM CDT FRI AUG 24 2012

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD.

SURFACE ANALYSIS THIS MORNING SHOWS AN AREA OF LOW PRESSURE OVER
SOUTHEAST MONTANA. A WEAK WARM FRONT EXTENDS FROM THE LOW ACROSS
CENTRAL MINNESOTA INTO NORTHERN WISCONSIN. REGIONAL RADARS WERE
SHOWING A LINE OF SHOWERS AND THUNDERSTORMS FROM LAKE SUPERIOR
INTO NORTHEAST IOWA.

THE ONGOING CONVECTION WAS BEING FUELED BY A SHORT WAVE TROUGH
MOVING ACROSS MINNESOTA. THE 24.05Z RAP INDICATES THIS WAVE WILL
MOVE EAST INTO WISCONSIN IN THE PRE-DAWN HOURS AND THEN AWAY FROM
THE REGION AFTER SUNRISE. THE ACTIVITY CURRENTLY LOOKS TO BE ON
THE EASTERN EDGE OF THE MU CAPE GRADIENT AS THIS QUICKLY DROPS TO
250 J/KG OR LESS ACROSS WESTERN INTO CENTRAL WISCONSIN. BOTH THE
24.00Z HIRES ARW AND NMM SUGGEST THE ACTIVITY IS THE STRONGEST NOW
AND WILL DISSIPATE THROUGH THE REMAINDER OF THE NIGHT AS IT MOVES
OUT OF THE CAPE AXIS. WILL MONITOR THE LATEST RADAR TRENDS AND
MAKE ADJUSTMENTS AS NEEDED BUT CURRENTLY FEEL THE BEST CHANCE OF
ANY ACTIVITY STILL TO BE ONGOING AFTER 12Z IS ACROSS NORTH CENTRAL
WISCONSIN WHERE THE CAPE IS A LITTLE BETTER AND THE MOISTURE
TRANSPORT SHOULD BE THE STRONGEST. FOR THE AFTERNOON...THE 24.00Z
NAM AND GFS INDICATE ANOTHER WEAK SHORT WAVE TROUGH WILL TRACK
ACROSS NORTHERN MINNESOTA TOWARD LAKE SUPERIOR. THIS WAVE WILL
PRODUCE ONLY SOME WEAK VORTICITY ADVECTION IN THE 500-300 MB LAYER
NORTH OF THE AREA. SOME WEAK ISENTROPIC UP GLIDE WILL CONTINUE
OVER THE REMAINS OF THE WARM FRONT WITH THE NAM SHOWING AROUND 2
UBAR/S ACROSS NORTHWEST INTO CENTRAL WISCONSIN. THIS MAY BE ENOUGH
TO GENERATE SOME ADDITIONAL WIDELY SCATTERED CONVECTION AND WILL
KEEP THE 20 PERCENT CHANCES IN THE I94 CORRIDOR.

AFTER TODAY...THE NEXT CHANCE OF RAIN WILL BE SATURDAY THROUGH
SUNDAY. A LARGE UPPER LEVEL LOW OVER WESTERN CANADA WILL TRACK
EAST WHILE REMAINING NORTH OF THE BORDER. AS IT DOES...A WEAK
UPPER LEVEL LOW OVER THE FOUR CORNERS WILL CONTINUE TO WEAKEN AND
BECOME AN OPEN WAVE WHILE BEING PULLED NORTHEAST AHEAD OF THE
CANADIAN UPPER LEVEL LOW. THE MODELS INDICATE THE REMAINS OF THE
FOUR CORNERS UPPER LEVEL LOW WILL COME THROUGH IN A COUPLE OF
PIECES WITH THE FIRST MOVING ACROSS THE REGION SATURDAY AND THE
SECOND SATURDAY NIGHT AND SUNDAY. NONE OF THE MODELS PRODUCE MUCH
VORTICITY ADVECTION WITH THE NAM AND 23.12Z ECMWF SHOWING 2 PVU/S
OR LESS WHILE THE 24.00Z GFS IS A LITTLE STRONGER SHOWING UP TO 4
PVU/S. A WEAK COLD FRONT OR TROUGH OF LOW PRESSURE SHOULD MOVE
SLOWLY ACROSS THE AREA WITH THE SHORT WAVE TROUGHS. SOME WEAK
FRONTOGENESIS IN THE 1000-700 MB LAYER SHOULD OCCUR WITH THIS
FEATURE SATURDAY AFTERNOON AND THERE SHOULD BE SOME PERSISTENT UP
GLIDE OF 1 TO 3 UBAR/S ON THE 310K SURFACE UNTIL THIS FEATURE
MOVES THROUGH THE AREA. SINCE THE FORCING WITH THESE WAVES IS NOT
THAT STRONG EXPECTING MAINLY SCATTERED CONVECTION TO OCCUR
SATURDAY AS THE LEAD WAVE COMES IN. THE COVERAGE COULD BE A LITTLE
BIT BETTER SATURDAY NIGHT ACROSS THE SOUTH AHEAD OF THE SECOND
WAVE WHERE THE VORTICITY ADVECTION COULD BE A LITTLE BIT STRONGER.
THE SEVERE POTENTIAL LOOKS PRETTY LOW SATURDAY AND SATURDAY NIGHT
WITH ML CAPES OF 500 J/KG OR LESS EXPECTED AND THE 0-6 KM SHEAR IS
ONLY AROUND 25 KNOTS.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
239 AM CDT FRI AUG 24 2012

ONCE THIS SYSTEMS MOVES OUT...A LARGE AREA OF HIGH PRESSURE WILL
BUILD IN OVER THE UPPER MIDWEST AND SHOULD REMAIN THROUGH MUCH OF
THE PERIOD. TOWARD THE END OF THE PERIOD...THE GFS IS TRYING TO
BRING A SHORT WAVE TROUGH AND UPPER LEVEL LOW THROUGH THE TOP OF
THE UPPER LEVEL RIDGE AND ACROSS SOUTHERN CANADA AND THE UPPER
MIDWEST. THE 24.00Z ECMWF MAINTAINS THE UPPER LEVEL RIDGE OVER THE
AREA WITH ANY TROUGHING OVER SOUTHWEST CANADA INTO THE NORTHERN
ROCKIES. WILL TREND TOWARD THE ECMWF SOLUTION AND KEEP THE ENTIRE
PERIOD DRY.

&&

.AVIATION...THROUGH 06Z SATURDAY
1140 PM CDT THU AUG 23 2012

MAIN FOCUS IS ON PRECIPITATION CHANCES EARLY IN THE FORECAST.
CLUSTER OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS PERSISTS
ACROSS CENTRAL MINNESOTA...WITH OTHERS DEVELOPING OVER WEST
CENTRAL WISCONSIN AND INTO SOUTHEAST MINNESOTA. MAJORITY OF THESE
REMAIN NORTH OF THE TAF SITES. CANNOT RULE OUT A FEW SHOWERS
AFFECTING EITHER TAF SITES PRIOR TO 12Z...IN RESPONSE TO A
LOW PRESSURE TROUGH MOVING EAST FROM CENTRAL MINNESOTA INTO
WISCONSIN. HOWEVER...THE BEST FORCING LOOKS TO REMAIN NORTH OF
THE TAF SITES...THUS ONLY VCSH REMAINS MENTIONED IN THE TAFS. VFR
CONDITIONS ARE EXPECTED ANYWAY DUE TO DRY LOW LEVEL AIR. IN
FACT...THE DRY LOW LEVEL AIR WILL REMAIN IN PLACE THROUGH FRIDAY
NIGHT...HELPING TO MAINTAIN VFR CONDITIONS. PLAN ON WINDS TO PICK
UP SOME DURING THE AFTERNOON HOURS...PARTICULARLY AT KRST BEING
MORE EXPOSED. GUSTS THERE COULD APPROACH 20 KT. EXPECT WINDS TO
DIMINISH DURING THE EVENING WITH COOLING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
239 AM CDT FRI AUG 24 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...04
LONG TERM...04
AVIATION...AJ
Hazardous weather outlook, Aug 23, 4:00 AM CST, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT THU AUG 23 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...MOSTLY
ACROSS SOUTHEAST MINNESOTA AND WESTERN INTO NORTHWEST WISCONSIN...
WITH THE GREATER CHANCES LATE TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE THUNDERSTORM CHANCES FOR FRIDAY THROUGH SUNDAY. THE
RISK FOR ORGANIZED SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

The radar

The La Crosse radar (KARX), 64 km away, was scanning. The volume nearest the first event began at 09:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jackson

When
August 24, 3:20 AM CST to 9:30 AM CST
Where
Jackson County, 1.66 mi WNW of Winnebago Mission
Property damage
$210,000
Reported by
Newspaper
Coordinates
44.335, -90.813

A log home was completely destroyed by a fire that was started by a lightning strike. Fire crews were first called to the area around 330 a.m. but found no evidence of a fire and left. They returned to the scene around 5 a.m. to find the home completely engulfed in flames. Three fire departments battled the fire for over 4 hours. Local officials estimated the value of the home and contents at just over $200,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409116.